Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What does low HGB and HCT with elevated ACT and GGT indicate when on medication for hypothyroidism?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
Good morning, just had some blood work done and have some abnormalities in the blood work. HGB = 132 g/L HCT = 0.385 L/L ACT = 39 U/L GGT = 61 U/L I am presently on a few medications for Hypothyroid 175 Levothyroxine, Blood pressure 80 Micardis, Pariot 1 per day. Any concerns that should be looked into more closely?
Posted Thu, 30 Jan 2014 in Medicines and Side Effects
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer: Cause could be medications Detailed Answer: Hello sir and welcome. Thank you for writing to us. I shall address each of your parameters individually in order to clear your doubt adequately. Following is the information: -Hemoglobin (HGB): Very close to the lower limit of normal. Cause could be related to simple anemia or a liver condition, as suspected below -Hematocrit (HCT): Very close to the lower limit of normal. Cause could be related to simple anemia or a liver condition, as suspected below -ALT: Mildly elevated -GGT: Mildly elevated. Causes for such a presentation in my opinion are the following: -Medications: As almost all the medicines are metabolized by the liver, some of them affect the liver causing a change in liver function (e.g cholesterol medication, anti-fungal, non-steroidal anti-inflammatory drugs, anti-depressants, anti-epileptics, testosterone, etc.) -Alcohol consumption -Cardiac condition (less likely) The medications that you are on could very well be the cause for the change in your parameters. But I would also advise an ultrasound of the abdomen and pelvis to look into the liver and look for abnormalities. I hope you find my response helpful. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
Follow-up: What does low HGB and HCT with elevated ACT and GGT indicate when on medication for hypothyroidism? 9 minutes later
Thank you for your quick response, I forgot to throw in a couple of issues (pain) that I have been having as well for about a month or so. Could it be related to side effects from medications or the anemia? I have been having some dizziness/light headiness, chest pains in the middle of my chest, and general aches & pains throughout my body. I've had EKG done in past and stress tests which all came back negative. Could this all be steaming from anemia (which I have been diagnosed in previous visits to my GP) or even Liver function as you stated previously? Any suggestions for the anemia? Vitamins supplements, etc? As far as test go, I have 2 scopes coming up in February. Is there any questions or concerns I might be able to ask the specialist to check? Best Regards & thank you for your input...look forward to hearing from you again. IH
Answered by Dr. Shoaib Khan 8 minutes later
Brief Answer: Bleed should be suspected when anemia is seen Detailed Answer: Hello sir. Yes, it could be related to the medication or the anemia. The anemia will have to be corrected and then see if the symptoms still last, but if they disappear then the cause could have been the anemia; if not, then the cause could be the medications. I somehow feel that all of this could be the anemia, as this was diagnosed in the past, and all your symptoms coincide with anemic symptoms. So I would recommend correction of the anemia. Correction of anemia is usually done with the help of: -Vitamin and iron supplements -Blood transfusions (advised only for very low hemoglobin levels) The scopes are a good option and would be something I recommend as a bleed should always be suspected and ruled out or diagnosed whenever anemia is seen. So please do go ahead with these. As for any special information you need to provide the specialist or request for, there is nothing really. Just inform him/her about the long standing anemia, that should suffice. You are most welcome. I really hope you find this information helpful. I am always available to be of assistance. Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor